Alert archive / New Mexico / High Wind Warnings in 2006

High Wind Warning 15, NWS Midland/Odessa, TX

January 8, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jan 8, 2006, 3:27 AM MST for Eddy County, New Mexico. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2006, 3:27 AM MST (10:27 UTC)
Expired
Jan 8, 2006, 5:00 PM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4792 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS74 KMAF 081027
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CST SUN JAN 8 2006

...HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

.AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE GUADALUPE
MOUNTAINS TODAY WITH A SURFACE TROUGH EXTENDING ALONG THE TEXAS NEW
MEXICO BORDER. THIS SYSTEM WILL PRODUCE A TIGHT GRADIENT ACROSS
THE GUADALUPE MOUNTAINS RESULTING IN STRONG WINDS TODAY. THE WINDS
SHOULD BEGIN TO DECREASE SHORTLY AFTER SUNSET.

NMZ027-TXZ258-081830-
/O.NEW.KMAF.HW.W.0015.060108T1027Z-060109T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
327 AM MST SUN JAN 8 2006

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH CAN BE
EXPECTED THROUGH THE GUADALUPE MOUNTAINS TODAY. WINDS WILL BEGIN
TO DECREASE SHORTLY AFTER SUNSET.

PERSONS PLANNING TRAVEL THROUGH GUADALUPE PASS TODAY SHOULD BE
PREPARED TO ENCOUNTER HIGH WINDS. THOSE DRIVING HIGH PROFILE OR
LIGHT WEIGHT VEHICLES ON HIGHWAY 62 180 MAY WANT TO PLAN ON
TAKING ALTERNATE ROUTES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
2 follow-up statements
000
WWUS74 KMAF 081823
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 PM CST SUN JAN 8 2006

...HIGH WIND WARNING IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

.AN UPPER LEVEL DISTURBANCE MOVING OVER WEST TEXAS IS RESULTING IN
STRONG WINDS IN THE GUADALUPE MOUNTAINS TODAY.  THE WINDS SHOULD
PERSIST THROUGH LATE THIS AFTERNOON BEFORE DIMINISHING THIS
EVENING AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE AREA. 

NMZ027-TXZ258-090000-
/O.CON.KMAF.HW.W.0015.000000T0000Z-060109T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1123 AM MST SUN JAN 8 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH CAN BE
EXPECTED THROUGH THE GUADALUPE MOUNTAINS THIS AFTERNOON. WINDS 
WILL BEGIN TO DECREASE SHORTLY AFTER SUNSET.

PERSONS PLANNING TRAVEL THROUGH GUADALUPE PASS TODAY SHOULD BE
PREPARED TO ENCOUNTER HIGH WINDS. THOSE DRIVING HIGH PROFILE OR
LIGHT WEIGHT VEHICLES ON HIGHWAY 62 180 MAY WANT TO PLAN ON
TAKING ALTERNATE ROUTES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
000 
WWUS74 KMAF 082354
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
554 PM CST SUN JAN 8 2006

...HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM MST...

.SURFACE WINDS ACROSS THE GUADALUPE MOUNTAINS NATIONAL PARK HAVE
BEEN DECREASING STEADILY WITH TIME AND WILL CONTINUE TO DECREASE
WITH THE PASSAGE OF SUNSET. THEREFORE... THE HIGH WIND WARNING
WILL BE ALLOWED TO EXPIRE AT 5 PM MST.

NMZ027-TXZ258-090100-
/O.EXP.KMAF.HW.W.0015.000000T0000Z-060109T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
454 PM MST SUN JAN 8 2006

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 8, 3:26 AM MST, 1 minute earlier.

Area forecast discussion, Jan 8, 3:26 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 AM CST SUN JAN 8 2006

.SHORT TERM...
WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CWA TODAY AND WILL
RESULT IN HIGH CLOUDS MOVING ACROSS THE REGION THIS MORNING.  AT
THE SURFACE...A LOW OVER CENTRAL KANSAS WILL HAVE A TROUGH EXTENDING
ACROSS THE WESTERN CWA. A WEAK COLD FRONT WILL MOVE INTO THE
NORTHERN SECTIONS OF THE AREA BY 12Z MONDAY.

WINDS HAVE REACHED WARNING CRITERIA THIS MORNING OVER THE GUADALUPE
MOUNTAINS.  NAM SHOWS A MOUNTAIN WAVE OVER THE MOUNTAINS THROUGH
MOST OF THE DAY...THEREFORE WILL ISSUE A HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS UNTIL 00Z.

A BAND OF HIGH CLOUDS WILL MOVE ACROSS THE CWA WITH THE UPPER LEVEL
DISTURBANCE THIS MORNING.  THE CLOUDS ARE EXPECTED TO MOVE EAST OF
THE REGION BY EVENING.

TEMPERATURES WILL BE WARM THIS AFTERNOON WITH ABUNDANT SUNSHINE AND
DOWNSLOPE WINDS OVER THE AREA.  HIGHS SHOULD REACH MAINLY IN THE 70S
WITH A FEW TEMPERATURES AROUND 80 IN THE UPPER TRANS PECOS REGION.
THE WINDS ARE EXPECTED TO DECREASE TONIGHT AND WITH MOSTLY CLEAR
SKIES...GOOD RADIATIONAL COOLING WILL TAKE PLACE.  WENT CLOSER TO
THE NAM GUIDANCE FOR LOW TEMPERATURES.  LOWS ARE EXPECTED TO BE
MAINLY IN THE 30S WITH 40S OVER SOUTHEAST SECTIONS.

LONG TERM...
OVERALL WILL CONTINUE PATTERN OF MOSTLY SUNNY DAYS AND CLEAR
NIGHTS WITH NO CHANCE OF PRECIPITATION.  EXPECT COMING WEEK TO BE
GENERALLY WARM WITH A FEW COLD FRONTS BRIEFLY BRINGING A CHANGE TO
THE UNSEASONABLY WARM WEATHER.

ON MONDAY A BROAD UPPER TROUGH WILL MOVE OVER THE CENTRAL U.S.
WITH A STRONG SHORTWAVE DIVING DOWN OUT OF THE ROCKIES AND ACROSS
NORTHERN NEW MEXICO AND THE TEXAS PANHANDLE. INCREASING WIND
SPEEDS SHOULD BE THE ONLY RESULT OF THIS SHORTWAVE. THIS SHORTWAVE
WILL HELP DRIVE THE FIRST COLD FRONT THROUGH THE AREA EARLY
MONDAY. FRONT SHOULD BE INTO THE PERMIAN BASIN BY 12Z AND MOVE
THROUGH REST OF THE AREA DURING THE DAY. ABUNDANT SUNSHINE MONDAY
WILL HAVE TO COMPETE WITH COLD AIR ADVECTION... BUT DO EXPECT TO
SEE TEMPS WARMING THROUGH THE AFTERNOON. OVERNIGHT LOWS SHOULD
FALL BELOW FREEZING FOR ALL BUT THE RIO GRANDE VALLEY.

THE FRONT WILL KNOCK TEMPS DOWN TO MORE SEASONAL NORMALS ONLY FOR A
FEW DAYS AS READINGS SHOULD WARM BACK INTO THE MID 60S BY MID WEEK.
ON WEDNESDAY A LEESIDE TROUGH SHOULD STRENGTHEN BRINGING A SOUTHWEST
WIND ACROSS THE REGION AND CONTINUING THE WARM UP THROUGH THURSDAY.

ANOTHER STRONG UPPER LOW WILL SWING ACROSS THE PLAINS LATE THURSDAY
DRIVING A SECOND COLD FRONT THROUGH THE AREA EARLY FRIDAY.  COOL
DOWN SHOULD BE BRIEF AS GUIDANCE BOUNCES TEMPS BACK UP INTO MID
60S BY NEXT WEEKEND AS HIGH PRESSURE RETURNS.

&&

.FIRE WEATHER...
WESTERLY WINDS OF 35 TO 45 MPH CAN BE EXPECTED OVER THE GUADALUPE
MOUNTAINS TODAY. IN THE DAVIS MOUNTAINS...WINDS ARE EXPECTED TO BE
WESTERLY AT 20 TO 30 MPH. THESE WINDS...COUPLED WITH VERY LOW RELATIVE
HUMIDITIES AND EXTREME FIRE DANGER WILL PRODUCE VERY HAZARDOUS FIRE
WEATHER CONDITIONS OVER THE GUADALUPE AND DAVIS MOUNTAINS.
THEREFORE...WILL ISSUED A RED FLAG WARNING OVER THE DAVIS AND
GUADALUPE MOUNTAINS FOR THIS AFTERNOON. ELSEWHERE...WINDS ARE EXPECTED
TO BE TOO LIGHT FOR RED FLAG CONDITIONS.

ON MONDAY SHOULD HAVE A BRISK NORTH WIND DEVELOP BEHIND THE COLD FRONT...
HOWEVER LOW LEVEL MOISTURE SHOULD BE ON THE INCREASE AS TEMPERATURES
FALL SO EXPECTING CONDITIONS TO STAY ABOVE RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  37  60  29 /   0   0   0   0
CARLSBAD NM                77  36  60  27 /   0   0   0   0
DRYDEN TX                  79  42  68  34 /   0   0   0   0
FORT STOCKTON TX           79  45  64  28 /   0   0   0   0
GUADALUPE PASS TX          69  40  51  26 /   0   0   0   0
HOBBS NM                   76  36  58  26 /   0   0   0   0
MARFA TX                   70  36  58  24 /   0   0   0   0
MIDLAND INTL AIRPORT TX    76  36  60  28 /   0   0   0   0
ODESSA TX                  77  37  60  29 /   0   0   0   0
WINK TX                    80  35  64  29 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
     GUADALUPE MOUNTAINS.

     HIGH WIND WARNING UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&

54/72
Hazardous weather outlook, Jan 7, 1:20 PM MST, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST SAT JAN 7 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
220 PM CST SAT JAN 7 2006 /120 PM MST SAT JAN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG GUSTY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL INCREASE
THE FIRE DANGER THROUGH LATE TONIGHT IN THE GUADALUPE MOUNTAINS.
THIS COMBINATION...ALONG WITH A VERY HIGH FIRE DANGER...WILL
ENCOURAGE RAPID FIRE GROWTH AND SPREAD.  OVER THE REST OF THE
OUTLOOK AREA...WIND SPEEDS ARE EXPECTED TO DIMINISH AROUND
SUNSET...THEREBY ALLEVIATING FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THOUGH IT IS EXPECTED TO NOT BE AS WINDY... UNSEASONABLY WARM AND
DRY WEATHER WILL CONTINUE ON SUNDAY WITH INCREASED FIRE THREATS A
CONCERN.  NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.